Flood, Hudson
- When
- April 2, 9:00 AM EST to 6:00 PM EST
- Where
- Hudson forecast zone
- Property damage
- $1.0 million
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.731, -74.076 (the zone’s center; the record gives no point)
A low pressure system developed in the Gulf Of Mexico and rapidly intensified as it moved north to northeast. The low passed over the Appalachian Mountains and moved slowly west of the local area during Saturday and Sunday, April 2nd and 3rd.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A low pressure system developed in the Gulf Of Mexico and rapidly intensified as it moved north to northeast. The low passed over the Appalachian Mountains and moved slowly west of the local area during Saturday and Sunday, April 2nd and 3rd. Widespread heavy rain along with embedded heavy showers and thunderstorms occurred with this system. Storm Total Rainfall amounts ranged from 1.50 to 3.25 inches. During March 28th and 29th, only 3 to 5 days earlier, another low dumped 1.50 to 3.00 inches of rain across the region as it moved north to northeast along the eastern seaboard. These wet antecedent conditions primed the local area for additional widespread flooding with 3 to 6 inches of rain occurring in less than 5 days.Heavy rain caused widespread urban flooding. Most small streams and rivers overflowed their banks. In addition, high wind gusts from 46 to 57 mph, associated with heavier showers, downed many trees.Based on newspaper clippings and quotes from the NJ State Office of Emergency Management, the floods along the Passaic and Delaware Rivers, forced nearly 6000 residents from their homes and caused $60 million in damages; $52.5 million to private property and $7.5 million to public property. The flooding affected more than 3000 single-family homes and another 140 apartments and businesses.The Saddle River at Lodi reached its' flood stage of 6.0 feet at 8:45 pm on April 2nd. It crested at 6.56 feet at 1:45 am on April 3rd, then receded below flood stage at 5:45 am.The Ramapo River at Mahwah reached its' flood stage of 8.0 feet at 6:45 pm on April 2nd. It crested at 9.87 feet at 9 am on April 3rd, then receded below its' flood stage at 8 am on April 4th. Major flooding occurred along Route 202. Glen Gray Road was completely flooded and Bear Swamp Road was partially flooded.The Ho-Ho-Kus Brook reached its' flood stage of 3.0 at 5:00 pm on April 2nd. It crested briefly at 3.15 feet at 9 pm, then receded below its' flood stage at 11:00 pm on April 2nd.Here are selected rainfall amounts for:Passaic County - from 2.01 inches at Wayne to 3.77 inches at Greenwood Lake.Bergen County - from 1.35 inches at Woodridge to 3.25 inches at Rutherford. At Teterboro Airport, 1.81 inches was measured.Essex County - from 1.40 inches at Newark Airport to 2.35 inches at Montclair.Hudson County - from 1.78 inches at Harrison to 2.84 inches at West New York.Union County - from 1.50 inches at Roselle to 2.23 inches at Canoe Brook.Here are selected peak wind gusts for:Passaic County - 32 mph at Hawthorne on April 2nd at 4:08 pm.Bergen County - from 50 mph at Woodridge and Bergenfield to 68 mph at North Arlington on April 2nd around 7:30 pm. At Teterboro Airport, a 54 mph peak wind gust was measured at 8:26 pm. Spotters reported numerous trees downed in North Arlington. Other spotter reports included a downed tree and pole on Terrace Ave. near Madison Ave. in Hasbrouck Heights. Power lines were downed on Masonicus Road and East Cresent Ave. in Mahwah. Large branches and a few trees were downed throughout the Borough of Wood Ridge.Essex County - 52 mph at Newark Airport on April 2nd at 7:30 pm. Spotters reported a tree down in Belleville and Nutley.Hudson County - from 44 mph at Kearny on April 2nd at 7:12 pm to 53 mph at Jersey City on April 3rd at 5:00 am. Spotters reported roof damage in Jersey City and a large tree fell onto a house in Harrison.Union County - 37 mph at Elizabeth on April 2nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Apr 2, 4:00 AM EST, 5 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
400 AM EST SAT APR 2 2005
.SHORT TERM (THROUGH MONDAY)...SIGNIFICANT RAINFALL/FLOODING EVENT
ABOUT TO UNFOLD. 00Z NAM AND SUNYSB MM5 STILL VERY INSISTENT ON AN
AVERAGE OF 2-4 INCHES OF RAIN WITH IMPRESSIVE DYNAMICS EVIDENT AT
ALL LEVELS ESPECIALLY THIS AFTERNOON AND EVENING...STRONG UPPER
LEVEL DIVERGENCE/DIFLUENCE...MID LEVEL SHORTWAVE ENERGY...60-70 KT
LOW LEVEL JET TRANSPORTING CONSIDERABLE ATLANTIC MOISTURE WITH PW
1-1.5 INCHES NORTHWARD...AND STRONG ISENTROPIC UPGLIDE ON 295-300K
SURFACES. RAINFALL AMOUNTS WILL BE ENHANCED DUE TO OROGRAPHIC LIFT
NORTH AND WEST OF NYC AS STRONG SE BOUNDARY LAYER FLOW DEVELOPS...
HIGHEST RAINFALL TOTALS APPROACHING 5 INCHES ARE MOST LIKELY THERE
THOUGH WITH NAM ADVERTISING SHOWALTER INDICES +2 OR LOWER...ELEVATED
CONVECTION COULD PRODUCE LOCALLY HEAVIER TOTALS ANYWHERE IN THE CWA.
RIVERS AND STREAMS IN NORTHEAST NJ AND THE LOWER HUDSON VALLEY HAVE
BARELY RECOVERED FROM THE HEAVY RAINS OF EARLIER THIS WEEK...AND
MAJOR FLOODING IS LIKELY ESPECIALLY IN THE PASSAIC RIVER BASIN IN
NORTHEAST NJ...ALONG THE HOUSATONIC RIVER IN CT AND THE WALLKILL IN
ORANGE COUNTY...AND THE CONNECTICUT RIVER...THE LATTER OF WHICH WILL
ALSO HAVE TO CONTEND WITH SIGNIFICANT RUNOFF FROM SNOWMELT AND HEAVY
RAINS UPSTREAM.
WIND WILL ALSO BE AN ISSUE THIS AFTERNOON AND EVENING. ADVISORY FOR
NYC AND COASTAL SECTIONS WAS ISSUED EARLIER THIS EVENING AND WILL BE
CONTINUED AS PRESSURE GRADIENT TIGHTENS UP CONSIDERABLY. MAY ALSO
HAVE TO WATCH FOR ANY DOWNWARD MOMENTUM TRANSFER IN HEAVIER
CONVECTION THIS AFTERNOON AND EVENING.
DRY SLOT ROTATES THROUGH THE AREA LATE SAT NIGHT/EARLY SUN MORNING
BUT QUICKLY FILLS IN BEFORE MIDDAY AS VERTICALLY STACKED SURFACE AND
UPPER LOWS MOVE ACROSS OR JUST WEST OF THE AREA. ONLY EXPECTING AN
ADDITIONAL 1/4 INCH OR SO QPF...BUT ANY ADDITIONAL PRECIP WILL ADD
INSULT TO INJURY AS IT WILL ALL BE IN THE FORM OF RUNOFF AND
EXACERBATE FLOODING. PRECIP FINALLY TAPERS OFF LATE SUN NIGHT/MON
MORNING...AND WITH H8 TEMPS ARE BELOW 0C...MARGINAL THICKNESSES AND
STEEP LOW LEVEL LAPSE RATES PRECIP COULD MIX WITH OR CHANGE TO SNOW
SHOWERS IN THE HIGHEST ELEVATIONS OF NORTHEAST NJ AND THE LOWER
HUDSON VALLEY. LOW LEVEL MOISTURE/CYCLONIC FLOW HANGS IN FOR MUCH OF
MONDAY...WITH PLENTY OF CLOUDS AND TEMPS A LITTLE COOLER THAN MAV
NUMBERS.
&&
.LONG TERM (MONDAY NIGHT THROUGH FRIDAY)...WEAK HIGH PRESSURE INTO
THE AREA TUESDAY WILL LEAVE AREA DRY...BUT THEN SLOW MOVING WARM
FRONT APPROACHES WEDNESDAY AND STALLS IN THE AREA THROUGH FRIDAY
WHEN IT IS EXPECTED TO BE FORCED THROUGH AS PARENT LOW PRESSURE
CENTER MOVES INTO PENNSYLVANIA. COULD BE A PROLONGED PERIOD OF LIGHT
RAIN...DRIZZLE...FOG WEDNESDAY INTO EARLY FRIDAY. THEN WARM SECTORED
FRIDAY WITH A CHANCE OF SHOWERS WITH THE COLD FRONT THROUGH THE AREA.
&&
.AVIATION...CIGS IN THE PROCESS OF LOWERING TO IFR OR LOWER. THESE
CONDITIONS WILL THEN QUITE LIKELY PREVAIL THROUGH THE NEXT 24 HOURS
AND BEYOND. VSBYS STILL GOOD FOR THE MOST PART...BUT TREND HERE WILL
ALSO BE DOWNWARD DUE TO RAIN AND FOG. RAIN WILL BECOME HEAVY AT
TIMES THIS MORNING WITH THIS THREAT LINGERING THROUGH THE TAF PERIOD
AND BEYOND. WINDS ARE A BIG CONCERN TODAY AS WELL AS A DEVELOPING
STRONG LOW LEVEL SOUTHEASTERLY JET COMES INTO PLAY EARLY ON. MODELS
DIFFER SOMEWHAT ON THE STRENGTH OF THIS JET BUT ALL INDICATE AT
LEAST 50+ KNOTS. AS SUCH...LOW LEVEL WIND SHEAR WILL BE AN ISSUE AT
THE TERMINALS FROM EARLY ON TODAY. IN ADDITION...SURFACE WINDS BY
AFTERNOON SHOULD SEE SUSTAINED AROUND 25 KNOTS OR SO WITH GUSTS 30
TO AROUND 35 KNOTS LIKELY.
&&
.MARINE...CONDITIONS HERE ARE IN THE PROCESS OF CHANGING FOR THE
WORSE. GALES ARE IN EFFECT FOR ALL THE MARINE ZONES WITH THESE
CONDITIONS EXPECTED TO DEVELOP EARLY ON THIS MORNING. SEAS WILL
BUILD IN RESPONSE TO THIS...REACHING HEIGHTS BETWEEN 10 AND 15 FEET
LATER TODAY ON THE OCEAN AND PROBABLY BETWEEN 3 AND 6 FEET ON THE
SOUND. IN ADDITION...AN INCREASING ONSHORE FLOW WITH A LONG
FETCH...WILL QUITE LIKELY CAUSE AT LEAST SOME MINOR COASTAL FLOODING
AROUND THE TIMES OF THE NEXT COUPLE OF HIGH TIDE CYCLES...NAMELY
LATER TODAY AND LATE OVERNIGHT. WILL USE A COMPROMISE BETWEEN THE
AVN GUIDANCE WHICH IS SUGGESTING BETWEEN 1.5 AND 2.5 FT ABOVE NORMAL
BY THIS EVENING AND THE NGM GUIDANCE WHICH IS SUGGESTING BETWEEN 3.5
AND 4 FEET ABOVE. THESE HIGHER THAN NORMAL TIDES WILL COMBINE WITH
AN INCREASINGLY ROUGH SURF AND MAY WELL CAUSE SOME MINOR TO LOCALLY
MODERATE BEACH EROSION ON THE OCEAN BEACHES. SEAS AND WINDS SLOWLY
COME DOWN SUNDAY AND INTO MONDAY.
&&
.HYDROLOGY...HEAVY RAIN CAN BE EXPECTED THROUGH TONIGHT. ON AVERAGE
2-4 INCHES OF RAIN ARE POSSIBLE...WITH SOME LOCATIONS RECEIVING UP
TO 5 INCHES. ALL OF THIS RAIN IS EXPECTED TO PRESENT A MODERATE TO
MAJOR FLOODING EVENT ACROSS THE AREA WITH NORTHEAST NJ...THE LOWER
HUDSON VALLEY AND SOUTHWEST CT EXPECTED TO BE HARDEST HIT.
HEAVY RAINFALL AND RUNOFF COULD HAVE SERIOUS IF NOT LOCALLY
LIFE-THREATENING CONSEQUENCES.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH SUNDAY...CTZ005>012.
WIND ADVISORY THIS AFTERNOON AND EVENING...CTZ009>012.
NJ...FLOOD WATCH THROUGH SUNDAY...NJZ002>006-011.
WIND ADVISORY THIS AFTERNOON AND EVENING...NJZ005-006-011.
NY...FLOOD WATCH THROUGH SUNDAY...NYZ067>081.
WIND ADVISORY THIS AFTERNOON AND EVENING...NYZ071>081.
MARINE...GALE WARNING ALL WATERS...ANZ355-353-350-335-330-338.
&&
GOODMAN/HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 639 AM EST SAT APR 2 2005 CTZ005>008-NJZ002>004-NYZ067>070-031200- BERGEN NJ-EASTERN PASSAIC NJ-NORTHERN FAIRFIELD CT- NORTHERN MIDDLESEX CT-NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT- NORTHERN WESTCHESTER NY-ORANGE NY-PUTNAM NY-ROCKLAND NY- WESTERN PASSAIC NJ- 639 AM EST SAT APR 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR SECTIONS OF SOUTHEAST NEW YORK...NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. ...A FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY... .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH REMAINS IN EFFECT. RAIN WILL BE HEAVY AT TIMES INTO TONIGHT...BEFORE TAPERING OFF TO SHOWERS ON SUNDAY. RAINFALL TOTALS OF 2 TO 4 INCHES ARE LIKELY...WITH LOCALLY HIGHER AMOUNTS OF UP TO 5 INCHES. THESE RAINFALL AMOUNTS MAY CAUSE WIDESPREAD SERIOUS FLOODING OF MANY AREA RIVERS AND STREAMS. WITH SOME STREAMS NOT HAVING HAD MUCH TIME TO RECOVER FROM THE HEAVY RAINS OF EARLIER THIS WEEK...MAJOR RIVER FLOODING IS POSSIBLE WHERE THE HEAVIEST RAINFALL OCCURS. ALREADY SATURATED GROUND FROM HEAVY RAINS EARLIER THIS WEEK WILL CAUSE RAPID RUNOFF WHICH MAY ALSO RESULT IN FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS...UNDERPASSES AND LOW WATER CROSSINGS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FLOODING OF RIVERS AND STREAMS FROM THE RAINS OF THIS WEEKEND COULD PERSIST INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION FOR FLOODING REPORTS AND RAINFALL AMOUNTS IS REQUESTED. CTZ009>012-NJZ005-006-011-NYZ071>081-031200- BRONX NY-ESSEX NJ-HUDSON NJ-KINGS (BROOKLYN) NY-NASSAU NY- NEW YORK (MANHATTAN) NY-NORTHEAST SUFFOLK NY-NORTHWEST SUFFOLK NY- QUEENS NY-RICHMOND (STATEN IS.) NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ- 639 AM EST SAT APR 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL SECTIONS OF SOUTHEAST NEW YORK...NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. ...A FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON... .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH REMAINS IN EFFECT. RAIN WILL BE HEAVY AT TIMES INTO TONIGHT...BEFORE TAPERING OFF TO SHOWERS ON SUNDAY. RAINFALL TOTALS OF 2 TO 3 INCHES ARE LIKELY...WITH LOCALLY HIGHER AMOUNTS OF UP TO 4 INCHES. THESE RAINFALL AMOUNTS MAY CAUSE WIDESPREAD SERIOUS FLOODING OF MANY AREA RIVERS AND STREAMS. WITH SOME STREAMS NOT HAVING HAD MUCH TIME TO RECOVER FROM THE HEAVY RAINS OF EARLIER THIS WEEK...MAJOR RIVER FLOODING IS POSSIBLE WHERE THE HEAVIEST RAINFALL OCCURS. ALREADY SATURATED GROUND FROM HEAVY RAINS EARLIER THIS WEEK WILL CAUSE RAPID RUNOFF WHICH MAY ALSO RESULT IN FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS...UNDERPASSES AND LOW WATER CROSSINGS. A WIND ADVISORY IS ALSO IN EFFECT FOR THIS AFTERNOON AND EVENING...ALONG WITH A GALE WARNING FOR THE COASTAL WATERS. SUSTAINED EAST TO SOUTHEAST WINDS WILL INCREASE INTO THE 25 TO 35 MPH RANGE THIS AFTERNOON INTO THIS EVENING. GUSTS UP TO 50 MPH ARE ALSO POSSIBLE IN HEAVY SHOWERS AND ANY THUNDERSTORMS THAT DEVELOP...WHICH COULD RESULT IN DOWNED TREE LIMBS AND POWER LINES...WITH SCATTERED POWER OUTAGES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FLOODING OF RIVERS AND STREAMS FROM THE RAINS OF THIS WEEKEND COULD PERSIST INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION FOR FLOODING REPORTS...RAINFALL AMOUNTS AND WIND RELATED DAMAGE IS REQUESTED. GOODMAN
The national radar mosaic for the moment the first event began.
6 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2005Every state in 2005This day in weather historyWarnings in New Jersey, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443444, 5443445, 5443441, 5443442, 5443443, 5443440.